South Dakota, 2004

Damaging Wind in South Dakota, August 1, 2004

August 1, 2004 · NWS FSD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 1, 8:20 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 1, 8:20 AM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 AM CDT SUN AUG 1 2004

.DISCUSSION...
WELL THIS MORNING IT LOOKS PRETTY SIMILAR TO YESTERDAY.  NOT TOO
MUCH HAS CHANGED WITH SURFACE LOW IN EAST CENTRAL SOUTH DAKOTA AND
ASSOCIATED FRONTAL BOUNDARIES.  SURFACE WIND PATTERN PRETTY MESSED
UP DUE TO EARLY MORNING CONVECTION.  MOISTURE WILL BE INCREASING AT
LOW LEVELS ONCE AGAIN BY 18Z ACROSS MUCH OF THE AREA.  SO THERE WILL
BE PLENTY OF MOISTURE FOR STORM DEVELOPMENT.  AMS WILL BE UNSTABLE
ONCE AGAIN WITH CAPES ABOVE 5000 BY 21Z ACROSS THE TRI STATE AREA.
HOWEVER...ONCE AGAIN THE STRENGTH OF THE CAP WILL BE KEY.  UPPER
LEVEL RIDGE BEGINS TO BUILD INTO THE AREA MORE THAN WHAT IT DID
YESTERDAY SO CAP WILL KEEP TSRA DEVELOPMENT AT BAY THROUGH EARLY TO
MID AFTERNOON. BUT AS TEMPS EXCEED 90...I EXPECT RAPID TSRA
DEVELOPMENT TO OCCUR ACROSS PORTIONS OF SOUTHEAST SD...SOUTHWEST
MINNESOTA AND NORTHWEST IOWA.  USING 12 DEGREE ISOTHERM AT
70H...LOOKS LIKE PORTIONS OF SOUTHWEST MINNESOTA WILL HAVE THE BEST
CHANCES FOR CONVECTION.  LARGE HAIL WOULD BE THE BIGGEST THREAT WITH
STORMS...BUT CAN NOT RULE OUT THE POSSIBILITY OF TORNADOES WHICH
MATCHES UP WELL WITH SWODY1.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

HEITKAMP
Hazardous weather outlook, Aug 1, 10:13 AM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1113 AM CDT SUN AUG 01 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1113 AM CDT SUN AUG 01 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING EAST OF A LINE FROM HURON SD TO SIOUX CITY
IA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND WEST
OF THIS LINE. AN UPPER LEVEL DISTURBANCE WILL MOVE FROM NORTHWEST
TO SOUTHEAST LATE THIS AFTERNOON...INTERACTING WITH A WEAK
STATIONARY FRONT AND NUMEROUS OTHER BOUNDARIES LEFT OVER FROM THE
CONVECTION LAST NIGHT. AS TEMPERATURES WARM INTO THE UPPER 890S
TO MID 90S THIS AFTERNOON... AND DEWPOINT TEMPERATURES RISE TO
AROUND 70...THE ATMOSPHERE WILL BECOME VERY UNSTABLE.
THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 300 PM ALONG AND EAST
OF A MID LEVEL CAP. LARGE HAIL AND WIND GUSTS TO 70 MPH WILL BE
THE MAIN THREAT...BUT THERE WILL BE ENOUGH WIND SHEAR IN THE
MODERATE RISK AREA THAT AN ISOLATED TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP IN THE LATE AFTERNOON
AND EVENING BOTH MONDAY AND TUESDAY. THESE STORMS COULD BE SEVERE
ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 300 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Aberdeen radar (KABR), 124 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beadle

When
August 1, 11:55 AM CST
Where
Beadle County, Huron
Measured
50 kt (58 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
44.350, -98.217

Thunderstorm winds were recorded by weather equipment located at a school.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419552.